Texas, 2011

Tornado and Hail in Texas, April 20, 2011

April 20, 2011 · NWS SJT · 27 events in 9 counties and zones

Several supercell thunderstorms rapidly developed across eastern and southern parts of West Central Texas due to very unstable airmass and a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Several supercell thunderstorms rapidly developed across eastern and southern parts of West Central Texas due to very unstable airmass and a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:07 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 20, 2:07 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT WED APR 20 2011

.SHORT TERM...

SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
CONCHO VALLEY AND HEARTLAND...NW HILL COUNTRY...AND NORTHERN
EDWARDS PLATEAU...UNTIL 10 PM CDT. STORMS WERE DEVELOPING ALONG
AND SOUTH OF COLD FRONT FROM BARNHART TO ELDORADO TO PAINT ROCK
AT 3 PM.

04

THE QUASI STATIONARY FRONT WITH A MOIST AND VERY UNSTABLE AIRMASS
WILL SERVE AS A FOCUS FOR CONVECTION THIS AFTERNOON AND EVENING. I
DO NOT BELIEVE THIS BOUNDARY WILL MOVE MUCH FARTHER SOUTH GIVEN
ONGOING VERTICAL MIXING AND THE SHALLOW NATURE OF THE AIRMASS.
BUFR SOUNDINGS INDICATE SBCAPE VALUES OF 2500-3000 J/KG ALONG AND
JUST TO THE NORTH OF THE BOUNDARY WITH SBCAPES IN EXCESS OF 4500
J/KG ACROSS THE NORTHWEST HILL COUNTRY. GIVEN THE STEEP H7-H5
LAPSE RATES...LIFTED INDICES LESS THAN -5 AND MARGINAL SHEAR...THE
STORM MODE WILL BE PRIMARILY MULTICELL CLUSTERS WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THIS THREAT APPEARS
GREATEST TO THE SOUTH OF A LINE FROM MERTZON TO BROWNWOOD. THIS
ACTIVITY WILL RELY PRIMARILY ON DIURNAL HEATING SO IT SHOULD LOSE
ITS PUNCH AFTER SUNSET. HOWEVER...AN INCREASING LOW LEVEL JET MAY
STILL SUSTAIN CONVECTION FOR SEVERAL MORE HOURS.

THE BOUNDARY MAY LIFT A BIT TO THE NORTH LATE TONIGHT BUT STRONG
SOUTHERLY FLOW AROUND H85 WILL OVERRUN THE COOLER AIRMASS PROVIDING
WIDESPREAD STRATUS AND POTENTIALLY SOME DRIZZLE AND LIGHT ELEVATED
CONVECTION. LIFT WILL BE AIDED BY A WEAK UPPER TROPOSPHERIC
SHORTWAVE MOVE THROUGH OVERNIGHT AS WELL. CLOUD COVER WILL LAST
THROUGH AT LEAST THE FIRST HALF OF THURSDAY BEFORE WE BEGIN TO CLEAR
OUT. TEMPS SHOULD BE IN THE UPPER 70S TO MID 80S TOMORROW AFTERNOON.
A DRYLINE WILL SET UP TO OUR WEST BUT MAY BE TOO FAR IN THAT
DIRECTION FOR ANY THUNDERSTORMS. I WILL MAINTAIN A SLIGHT CHANCE OF
PRECIP ACROSS THE NORTH AND WEST TO CAPTURE THIS POTENTIAL.

JOHNSON

.LONG TERM...
LOW LEVEL MOISTURE REMAINS OVER THE REGION THIS WEEKEND...CLEARING OUT
MONDAY. DRYLINE WILL BE ALONG EXTREME WESTERN CWA...MAINLY FROM
NEAR IRAAN TO SWEETWATER TO ROBY. COULD SEE SOME ISOLATED
THUNDERSTORMS. BEST CHANCE OF THUNDERSTORMS HOWEVER AS A WEAK
COLD FRONT MOVES INTO THE BIG COUNTY SATURDAY AFTERNOON...THEN
WASHES OUT/DISSIPATES...SOMEWHERE SOUTH OF I 20. THERE REMAINS
SOME UNCERTAINTY. SECOND CHANCE OF STORMS IS SUNDAY NIGHT AS UPPER
TROUGH APPROACHES FROM THE WEST...AND PACIFIC COLD FRONT MOVES
THROUGH. WILL KEEP CHANCES FAIRLY LOW AROUND 20 PERCENT...EXCEPT
FOR 30 PERCENT OVER THE BIG COUNTRY SATURDAY NIGHT. MAY SEE SOME
ISOLATED THUNDERSTORMS MONDAY MORNING OVER SOUTHEAST ZONES BUT
WILL NOT INCLUDE AT THIS TIME.

04

.FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED TODAY ACROSS THE
WESTERN PORTIONS OF THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU
THIS AFTERNOON WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. WINDS
WILL BE RATHER LIGHT...HOWEVER...GIVEN THE PRESENCE OF THE QUASI
STATIONARY FRONT. INCREASING MOISTURE WILL RESULT IN HIGHER
HUMIDITIES ON THURSDAY KEEPING THE THREAT LOW BUT BY FRIDAY WE WILL
SEE THE DRIER AIR RETURNING TO THE WESTERN PORTIONS OF THE FORECAST
AREA WITH SOUTH WINDS AROUND 15 MPH. THE MAIN CAVEAT WILL BE THE
POTENTIAL FOR CLOUD TO GROUND LIGHTNING WHICH COULD SPARK ADDITIONAL
WILDFIRES...ESPECIALLY IN AREAS THAT RECEIVE LITTLE RAINFALL.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 58  80  67  90  66 /  30  20  20  20  20
SAN ANGELO 	 64  86  68  92  65 /  40  10  10  10  10
JUNCTION 	 69  86  71  88  68 /  40  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Apr 20, 1:32 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT WED APR 20 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE NORTHWEST HILL COUNTRY...
NORTHERN EDWARDS PLATEAU...HEARTLAND AND PORTIONS OF THE CONCHO
VALLEY THIS AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY DEVELOP OVER THE REMAINDER OF WEST CENTRAL
TEXAS DURING THE OVERNIGHT PERIOD. SOME STORMS ARE EXPECTED TO
BECOME SEVERE THROUGH THIS EVENING...WITH THE PRIMARILY THREATS
BEING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR AREAS SOUTH OF A LINE FROM SAN ANGELO TO SAN
SABA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
TEXAS THURSDAY THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME STORMS MAY APPROACH SEVERE LEVELS
WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND
DEADLY LIGHTNING. IN ADDITION TO THE SEVERE THREAT...ANY
THUNDERSTORMS WILL INCREASE THE THREAT OF LIGHTNING INDUCED
WILDFIRES...ESPECIALLY IN AREAS THAT RECEIVE LITTLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS IN THE NORTHWEST HILL COUNTRY...HEARTLAND AND
SOUTHERN CONCHO VALLEY MAY BE ACTIVATED THIS AFTERNOON DUE TO THE
THREAT OF SEVERE WEATHER.

JOHNSON

In the hours before

Special weather statement, Apr 20, 2:03 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 20 2011

TXZ168-202030-
MENARD TX-
303 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR MENARD
COUNTY...

AT 257 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 16 MILES WEST OF MENARD...MOVING
NORTHEAST AT 10 MPH. A SECOND STRONG STORM IS LOCATED 10 MILES SOUTH
OF MENARD.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MENARD COUNTY.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

JOHNSON
Special weather statement, Apr 20, 2:51 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CDT WED APR 20 2011

TXZ169-202130-
KIMBLE TX-
351 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR KIMBLE
COUNTY...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTH OF JUNCTION...MOVING
NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-83 NEAR THE KIMBLE-MENARD COUNTY LINE BY 420 PM CDT
  THE INTERSECTION OF US-377 AND RANCH ROAD 385...LONDON AND THE
  INTERSECTION OF RANCH ROAD 385 AND RANCH ROAD 1871 BY 430 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

JOHNSON

The radar

The San Angelo radar (KSJT), 77 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Menard

When
April 20, 3:04 PM CST
Where
Menard County, 5.5 mi WSW of Callan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.030, -99.790

Quarter size hail was reported 8 miles north of Menard.

Hail, Menard

When
April 20, 3:23 PM CST
Where
Menard County, 5.97 mi W of Menard Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.920

Quarter size hail was reported along U.S. 190 about 8 miles west of Menard.

Hail, Concho

When
April 20, 3:40 PM CST
Where
Concho County, 8.72 mi WSW of Millersview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.360, -99.900

Golfball size hail was reported just southwest of the intersection of U.S. Highway 83 and Ranch Road 765.

Hail, Concho

When
April 20, 3:45 PM CST
Where
Concho County, 0.59 mi E of Eola
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.400, -100.070

The large hail shattered four windows, the siding and the roof of a mobile home. The hail also broke all of the windows on a truck.

Hail, Concho

When
April 20, 3:50 PM CST
Where
Concho County, 4.72 mi E of Eola
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
31.400, -100.000

Larger than baseball size hail fell along Ranch Road 765.

Hail, Tom Green

When
April 20, 3:55 PM CST
Where
Tom Green County, 1.38 mi S of Christoval
Measured
1 in hail
Reported by
Public
Coordinates
31.180, -100.500

Hail, Concho

When
April 20, 4:01 PM CST
Where
Concho County, 0.91 mi SW of Paint Rock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.510, -99.930

Hail, Kimble

When
April 20, 4:06 PM CST to 4:16 PM CST
Where
Kimble County, 0.59 mi E of Cleo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.600, -99.870

Hail, Kimble

When
April 20, 4:06 PM CST
Where
Kimble County, 3.51 mi N of Cleo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.650, -99.870

Hail, Kimble

When
April 20, 4:16 PM CST
Where
Kimble County, 0.59 mi E of Cleo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.600, -99.870

Hail, Runnels

When
April 20, 4:30 PM CST
Where
Runnels County, Rowena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.650, -100.050

Hail, Runnels

When
April 20, 4:40 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -99.960

Golfball size hail covered the ground in Ballinger.

Hail, Kimble

When
April 20, 4:42 PM CST
Where
Kimble County, 7.18 mi W of (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.490, -99.890

Quarter size hail was reported along Interstate 10.

Hail, Kimble

When
April 20, 4:59 PM CST
Where
Kimble County, 3.06 mi ENE of Roosevelt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
30.490, -100.000

Large hail dented the roof of a car.

Hail, Kimble

When
April 20, 5:11 PM CST
Where
Kimble County, 5.4 mi W of (Jct)kimble Co Arpt
Measured
4.5 in hail
Reported by
Law Enforcement
Coordinates
30.490, -99.860

Softball size hail damaged vehicles along I-10, just west of Junction.

Hail, Kimble

When
April 20, 5:21 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.490, -99.770

Tornado, Kimble

When
April 20, 5:37 PM CST to 5:40 PM CST
Where
Kimble County, 5.4 mi W of (Jct)kimble Co Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
30.490, -99.860

A tornado briefly touched down along Interstate 10 at Mile Marker 449.

Hail, Coleman

When
April 20, 5:39 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1.5 in hail
Reported by
Public
Coordinates
31.990, -99.620

Funnel Cloud, Kimble

When
April 20, 5:45 PM CST
Where
Kimble County, 1.38 mi WNW of Roosevelt
Reported by
Trained Spotter
Coordinates
30.490, -100.070

Hail, Callahan

When
April 20, 5:45 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
32.220, -99.400

Golfball to nearly baseball size hail fell 12 miles south of Baird.

Hail, Kimble

When
April 20, 5:48 PM CST
Where
Kimble County, 0.91 mi NW of Roosevelt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.490, -100.060

Hail, Kimble

When
April 20, 6:00 PM CST
Where
Kimble County, 0.91 mi NW of Roosevelt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
30.490, -100.060

Hail, Kimble

When
April 20, 6:04 PM CST
Where
Kimble County, 0.91 mi NW of Roosevelt
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
30.490, -100.060

This hail was the size of a billiard ball.

Hail, Callahan

When
April 20, 6:10 PM CST
Where
Callahan County, Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -99.500

Hail, Callahan

When
April 20, 6:15 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.370, -99.190

Hail, Schleicher

When
April 20, 7:32 PM CST
Where
Schleicher County, 7.64 mi ENE of Allison Ranch Arpt
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.860, -100.850

The large hail damaged vehicle windows.

Hail, Crockett

When
April 20, 8:15 PM CST
Where
Crockett County, 4.8 mi E of Ozona
Measured
1.75 in hail
Reported by
Public
Coordinates
30.710, -101.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298300, 298301, 298302, 298303, 298304, 298305, 298306, 298307, 298308, 298309, 298310, 298311, 298312, 298313, 298314, 298315, 303982, 298316, 298299, 298317, 298318, 298319, 298320, 298321, 298322, 298323, 298324.